• Users Online: 774
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2016  |  Volume : 7  |  Issue : 6  |  Page : 549-551  

Nevirapine-induced toxic epidermal necrolysis and psychosis in a human immunodeficiency virus–positive patient


1 Department of Dermatology, STD and Leprosy, Bangalore Medical College and Research Institute, Bangalore, Karnataka, India
2 Department of Psychiatry, STD and Leprosy, Bangalore Medical College and Research Institute, Bangalore, Karnataka, India

Date of Web Publication11-Nov-2016

Correspondence Address:
Leelavathy Budamakuntla
No 52, OPD ‘B’ Block, Department of Dermatology, STD and Leprosy, Victoria Hospital, Fort, Bangalore - 560 002, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.193905

Rights and Permissions

How to cite this article:
Budamakuntla L, Suryanarayan S, Chikkaiah S, Chillal G. Nevirapine-induced toxic epidermal necrolysis and psychosis in a human immunodeficiency virus–positive patient. Indian Dermatol Online J 2016;7:549-51

How to cite this URL:
Budamakuntla L, Suryanarayan S, Chikkaiah S, Chillal G. Nevirapine-induced toxic epidermal necrolysis and psychosis in a human immunodeficiency virus–positive patient. Indian Dermatol Online J [serial online] 2016 [cited 2019 Aug 19];7:549-51. Available from: http://www.idoj.in/text.asp?2016/7/6/549/193905

Sir,

A 42-year-old motor mechanic presented with a rash over his face, upper and lower limbs, trunk, and also with oral, eye, and genital mucosal lesions of 20 days duration. One month prior, he was detected to be HIV-positive with a CD4 count of 300 cells/mm 3 and started on antiretroviral therapy (ART) with zidovudine, lamivudine, and nevirapine. On examination, a purpuric rash was seen over the face, trunk, upper and lower limbs with involvement of palms and soles. There was lid oedema, and conjunctival redness with discharge and difficulty in opening the eyes. There were erosions over the buccal mucosa, hard palate, penis, and scrotum, and hemorrhagic crusts over both upper and lower lips [Figure 1]. After one day of admission, the patient developed bullae over face, trunk, and upper limbs and thighs that ruptured on subsequent days, detaching as large sheets leaving behind erosions involving 62% body surface area [Figure 2] and [Figure 3]. The pseudo-Nikolsky sign was positive and was diagnosed as toxic epidermal necrolysis secondary to nevirapine as it is the most common implicated ART drug to cause it. The SCORETEN at the day of admission was 2. After four days of admission, the patient developed clouding of consciousness and violent behaviour. The family members recounted that he was speaking irrelevantly on a few occasions 10 days prior to development of rash and he would climb windows at midnight saying that 'someone was trying to kill him'. He also experienced vivid dreams and occupational delirium. Complete hemogram, liver function tests, renal function tests, urine routine and chest radiography were normal. Serum sodium was marginally reduced at 125 mmol/mm 3.
Figure 1: Erosions over face and hemorrhagic crust over lips

Click here to view
Figure 2: Large erosions with epidermal peeling over back

Click here to view
Figure 3: Erosions and epidermal peeling over trunk and abdomen

Click here to view


The patient was started on injection betamethasone 8 mg for 5 days and N-acetylcysteine 600 mg thrice daily for 20 days. Regular paraffin gauze dressings were performed. Hyponatremia was corrected. The skin lesions dramatically improved within 12 days [Figure 4]. Psychiatry opinion was sought for his abnormal behavior and was diagnosed to have occupational delirium (impairments of consciousness, thinking, memory, psychomotor behavior, perception, and emotion) and was put on the atypical antipsychotic quetiapine 25 mg twice daily. Since the patient continued to be violent, dose was increased to 300 mg HS and 25 mg in the morning. After 3 weeks, the patient showed improvement and no abnormal behavior was noted. Three months later, he was started on tenofovir, lamivudine, and efavirenz, which he tolerated well.
Figure 4: Patient at the time of discharge with complete epithelialization

Click here to view


Among the antiretroviral drugs, non-nucleoside reverse transcriptase inhibitors (NNRTIs) have been most often associated with neuropsychiatric side effects.[1] The initiation of NNRTI causes increased plasma IL-6 concentrations that are associated with neuropsychiatric complications. Increased levels of IL-6 have also been implicated in the neuropsychiatric complications found in Castleman's disease.[2] The temporal association of psychotic symptoms with the start and stoppage of nevirapine suggests that the patient was suffering from NNRTI-induced psychosis. The risk factors involved for nevirapine-induced psychosis are male gender, hyponatremia, and steroid intake that could also induce or worsen the psychosis. Wise et al. reported three cases of neuropsychiatric sequelae to nevirapine in patients with HIV infection with no history of mental illness, with recovery after stoppage of nevirapine.[3] Morlese et al. described four cases of vivid dreams developing in patients treated with nevirapine [4] Our patient also experienced vivid dreams. Nevirapine is the most common drug to cause adverse cutaneous drug reactions ranging from morbilliform rash to toxic epidermal necrolysis. HIV infection per se increases the risk of drug eruptions.

Early diagnosis and treatment could reduce the morbidity and mortality. Identifying the cause of psychosis in HIV patients is of significance as psychosis could harm the patient.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Horwath E, Cournos F. Psychiatry Comorbidity. In: Psychiatric aspects of HIV/AIDS. Fernandez F, Ruiz P, editors. Philadelphia: Lippincott Williams and Wilkins; 2006. p. 119-26.  Back to cited text no. 1
    
2.
Nakayama H, Nakano Y, Itoh N, Koike R, Honma A, Takahashi M, et al. A case of Castleman's disease with a variable neuropsychiatric symptomatology. No To Shinkei 1992,44:923-8.  Back to cited text no. 2
    
3.
Wise ME, Mistry K, Reid S. Drug points: Neuropsychiatric complications of nevirapine treatment. BMJ 2002;324:879.  Back to cited text no. 3
    
4.
Morlese JF, Qazi NA, Gazzard BG, Nelson MR. Nevirapine-induced neuropsychiatric complications, a class effect of non-nucleoside reverse transcriptase inhibitors? AIDS 2002;16:1840-1.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed536    
    Printed5    
    Emailed0    
    PDF Downloaded110    
    Comments [Add]    

Recommend this journal